Giant cell arteritis

I have Giant cell arteritis and I am taking steroids to protect me from losing my sight which is one of the worries I have with this disease .

I recently went into hospital for a prostate operation and finished up with a pulmonary embolism and now on warfarin to break up the clots.

I have never been warned that I may have vasculitis but since GCA inflames the arteries I am wandering if I am a possible candidate.

Does anyone have vasculitis as a result of being diognosed with giant cell arteritis?...

10 Replies

  • If you are taking steroids, that should stop the inflammation that could effect your sight, which is good news. I hope things get better for you. GCA is a form of vasculitis.

  • Thank you Piglette, l was,nt sure if GCA was a type of vasculitis, better keep an eye on my legs!

  • GCA is, as piglette has said, a form of vascultis. Vasculitis is inflammation of the blood vessels, giant cell arteritis is a particular form of inflammation of the arteries where giant cells cause narrowing of the tube in the middle of the blood vessel. There are other sorts of inflammation that cause similar problems.

  • Hi PMRpro, seeing my cardiologist next week, he,s a really nice guy but I'm not sure if he knows a lot about GCA l plan to ask him if inflammation of the arteries are a complication when it comes to blocked arteries, he fitted a stent three years ago to my right coronary artery which went without a hitch, however, I had two more done six months ago after developing GCA (two years ago) and the angiogram was very much more painful when he fed the catheter through the artery.

    I imagin that it may have been a more difficult procedure because of the inflammation.

    Do you happen to know whether the steroids return the arteries to normal and prevent any further damage and rid them of inflamation or will they never be the same after GCA.?


  • Don't know TBH - I don't think they can return to the arteries to normal though. They should contribute to preventing further deterioration - providing the dose is high enough to properly combat the inflammation.

  • I doubt if you could tell if the blocked arteries are caused PURELY by GCA given you are being you also have high lipids or diabetes? How often do you exercise per week whilst you are on steroid? What type of diet are you on? Sensible diet or high fat/high sugar diet? etc..These things also count....not everyone with GCA get the major artery issues.

  • Hi ferntree, Yes l realise that contributing factors such as cholesterol, diet etc certainly are a factor and l had'nt given vasculitis a thought until l recently went into hospital and came out with a pulmonary embolism.

    My concerns regarding my cardiac problems have been pretty well covered by PMRpro,s response to my posting, all good fun this GCA illness.

    Thank you for your advice


  • Mike, hope you'll stay on this site. It's always good to have fresh perspectives.

    I often wondered if vasculitis is also degenerative as well as "inflammatory".

  • Yes, since that is what leads to the vascular complications. Whether everyone suffers the long term sequelae will depend on how severe the inflammation is in the first place and how soon the antiinflammatory drugs are started and which arteries are affected. That can vary a great deal. There is a higher rate of peripheral arterial disease in patients who have had GCA - whether it affected the more important bits is another question.

  • PMRpro

    Thank you for your valuable input on this. I wish that all of us would be able to get straightforward answers from doctors like this. ..many thanks xx

You may also like...